Wyoming, 2003

Wildfire in Wyoming, August 10 to 15, 2003

August 10 to 15, 2003 · NWS RIW · 1 event in 1 county or zone

The Blacktail Wildfire was started by lightning on August 10. On August 11, Gros Ventre Campground had to be evacuated as the fire approached.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Blacktail Wildfire was started by lightning on August 10. On August 11, Gros Ventre Campground had to be evacuated as the fire approached. Smoke impacted air traffic at Jackson Airport and Highway 26/89/191 was temporarily closed on August 12. The fire burned 2,650 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 10, 2:17 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Aug 10, 2:17 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MDT SUN AUG 10 2003

.TODAY THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE WILL BEGIN TO
SHIFT EAST AND AMPLIFY OVER THE NEXT COUPLE OF DAYS WITH MOISTURE
CONTINUING TO WRAP AROUND HIGH CENTERED IN THE 4-CORNERS REGION.
HIGH AND LOW TEMPS WILL INCREASE SLIGHTLY...ALLOWING THE BIGHORN
BASIN TO SEE 100 DEGREE READINGS AGAIN. ISOLATED AFTERNOON/EVENING
THUNDERSTORMS WILL BE LIKELY ACROSS THE FORECAST AREA TOMORROW AS
CAPES WILL BE AROUND 500-600 J/KG IN THE WEST. STORMS WILL THEN
DRIFT EAST WITH BEST UPPER LEVEL SUPPORT IN THE NORTH. ON MONDAY AND
TUESDAY...THE RIDGE AXIS WILL RUN SW TO NE THROUGH EASTERN WYOMING.
WEAK DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL HELP FIRE OFF
ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND EVENING ON BOTH
MONDAY AND TUESDAY.   RK

.WEDNESDAY THROUGH SATURDAY...
WILL GO WITH SLGT CHC POPS ACROSS THE SOUTHWEST ZONES AND MOUNTAINS
FOR WEDNESDAY AFTERNOON AND EVENING. THEN DRY WEATHER FOR THURSDAY
THROUGH SATURDAY AS DRY SOUTHWEST FLOW OVER THE AREA. MOST ENERGY
WITH NEGATIVE TILT SHORT WAVE WILL REMAIN NORTHWEST OF THE AREA
THURSDAY AND FRIDAY. HOWEVER...FRONT WILL PROBABLY MAKE IT INTO THE
NORTHWEST CWFA ON THURSDAY...WITH SOME COOLING AT 700 MB. HOWEVER...
GFS PROBABLY COOLING 700 MB TEMPS TO MUCH. WEAK SFC HIGH PRESSURE
ACROSS AREA FRIDAY AND SATURDAY. ALSO...500 MB HEIGHTS BACK ON
THE RISE BY FRIDAY.  MC

.RIW...NONE.
Hazardous weather outlook, Aug 10, 4:33 AM MST, 6 hours 27 minutes before
WYZ001>020-022>030-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
533 AM MDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING.

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teton

When
August 10, 11:00 AM MST to August 15, 9:39 PM MST
Where
Teton County, 3 mi S of Moose
Reported by
PARK/FOREST SERVICE
Coordinates
43.935, -110.590 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334852.